Eye Care Community
Red Eyes
About This Community:

This patient support community is for discussions relating to eye care, cataracts, glaucoma, retinal detachment, eye infections, misaligned eyes, intra-ocular implants, refractive surgery (LASIK and CK), glasses, contact lenses, amblyopia, eye injuries, dry eyes, ocular allergy, eye pain and discomfort, pediatric eye disorders, eyelid and tearduct surgery, poor eyesight, and eye surgery.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Red Eyes

I am currently in 12th grade; I began to take Original Visine towards the end of my 9th grade year. My eyes were constantly red for some reason before I started to take Visine, I personally think it was caused from a lack of sleep night after night but I'm not a doctor so I don't know. Anyways, I began to sleep more and take Visine about 2-3 times a day for about 6 weeks. It worked well through out the day but every time I got up my eyes were bloodshot so it became a continuous process. I went to my eye doctor during my 10th grade year and he prescribed me some kind of eye drop to help with redness and itchiness. While on that eye drop I stopped taking Visine. When my next appointment came up my eyes were still getting red on a regular basic. He told me to try an allergy pill and to take some kind of redness drop (any over the counter kind I wanted). I continued with the Visine, I can’t remember what kind it was. But I did that up to about the middle of my 11th grade year and still nothing. So my mother sent me to an allergist. Same thing as the eye doctor, gave me a prescription for an eye drop called Optivar and told me to take an allergy pill. After all this my eyes still began to get red so when I ran out of the Optivar product I tried a couple different over the counter eye drops but nothing worked. I have been recently researching the different symptoms and treatments for red eyes. I think I might have both a subconjunctival hemorrhage and an irritated sclera in both eyes. While researching I came across some site that said that use of Visine could cause a rebound effect causing the redness to worsen. Prolonged use can cause blood vessels to be permanently dilated. I wanted to ask if this is true and if it is can I have something done like surgery or something to fix it? I am really sick of my eyes being red everyday and having people inform me of it EVERYDAY. If you can help I’d greatly appreciate it.

Some Sources for where I got my information:
  http://www.nlm.nih.gov/medlineplus/ency/imagepages/8624.htm (If the two pictures are combined, very close to what my eyes look like)
http://www.webmd.com/eye-health/tc/pinkeye-topic-overview
http://en.wikipedia.org/wiki/Visine
http://www.channels.nl/knowledge/21493.html
http://answers.yahoo.com/question/index?qid=20071019195613AAsaLFm
http://en.wikipedia.org/wiki/Red_eye_(medicine)
Related Discussions
6 Comments Post a Comment
Blank
233488_tn?1310696703
Yes it is true and people do indeed get "hooked" on Visine.   If a person finally gets off Visine after a period of several months the eye blood vessels normally regain their tone. There is no surgery for this.

I suggest you have your parents take you to an Eye MD ophthalmologist-physician that specializes in corneal and external disease. You can find one at www.aao.org and use the Find An Eye MD feature.

There are physical reasons why the eye can be red with thyroid disease a frequent cause. Hopefully not you but alcohol and illegal drugs including pot can cause the eyes to be chronically red.

JCH III MD
Blank
Avatar_n_tn
My eyes also get dry and itchy. Are there any safe, and i want to put enfisis on safe eye drops that I could take just for the dryness and itchyness? Please be specific, name brands, ingredients to look for and to stay away from, ect. Thank you.
Blank
233488_tn?1310696703
All over the counter artificial tears, ointments and gels are safe to use.

JCH III MD

examples: Systane, Soothe, Hypotears, Refresh products, Tears Naturale, etc.
Blank
Avatar_n_tn
I am now 16 years old. I have had this problem now for about 5 years. When waking in the morning both of my eyes are very red. This then starts to fade away during the day but my left eye, in the corner nearest my nose is still bloodshot. I have seen an opthalmologist who gave me steriods to put in my eyes. They seemed to work and he told me to wash my eyes with bi carbonate of soda. This all seemed to work except they were still red in the morning. I have tried using extra tears but didnt work, also allergy drops which again didnt work. Please help i am desperate to know what the problem is.
Many Thanks  
Blank
233488_tn?1310696703
Steroid drops are not for long term use and have many potential serious side effects.

You can try over the counter drops like artifical tears which can be used for long periods of time. Long term use of visine, murine and products like that are not recommended. If you wear contacts 99% of the time that is the cause.

If the problem persists see a different ophthalmologist. If you have itch and allergy try Zaditor.

JCH MD
Blank
Avatar_f_tn
I have had Red dry stinging eyes for over a year now. After reading as much as possible and having gone to Dr after Dr. to no avail. I decided to stop all dairy and cut way back on meat especially Red Meat. After approximately two weeks my eyes quit turning red, very little now. It’s now been a month. I still feel as though they do dry out a lot though. There is a good article called The China Report. This was one of the factors in my decision. Another was that I had noticed when I ate or drank dairy my eyes would be RED RED RED with in about twenty minutes or less. I had also read everything I could find. I hope this might help someone else.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Eye Care Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
Top Eye Care Answerers
Avatar_m_tn
Blank
KayakerNC
NC
Avatar_f_tn
Blank
flossy93
CA
344352_tn?1404490466
Blank
cristina1676
Lyndhurst, NJ
Avatar_m_tn
Blank
Craig10x
New York, NY
Avatar_m_tn
Blank
etrader
United Kingdom
964075_tn?1390451878
Blank
davtpt
Waterbury, CT